Seniors and prescription antibiotics – What are the risks?
October 28, 2020
World Antibiotic Awareness Week is November 11-17, 2020 and is a great time to educate yourself and those in your care about available treatments and their potential risks.
Antibiotics undoubtedly save lives and are critical tools for treating a number of common and more serious infections, like those that can lead to sepsis. However, many antibiotics can pose special risks to older patients. And according to a CDC study published in the Journal of the American Geriatrics Society, people over age 65 have the highest rate of outpatient prescribing of any age group.
Because of risks like tendon problems, nerve damage and mental health issues, it is important for senior patients to communicate openly with their providers any time an antibiotic is prescribed.
One of the most dangerous side effects of antibiotics in older patients is delirium – generally defined as a confused mental state, potentially including hallucinations and agitation. As a general rule, older adults are most at risk of developing cognitive impairments due to medication. An estimated 2-12% of suspected dementia cases are caused by medication toxicity. In an elderly patient, delirium can have serious consequences, even if the symptoms last for just a short amount of time. Delirium means that the patient is more likely to be admitted into a hospital or memory care and has increased risk of mortality due to potential erratic or dangerous behavior.
A recent study by Dr. Shamik Bhattacharyya of Harvard Medical School found that links between antibiotics and delirium might be stronger than previously thought. The antibiotics in question ranged from intravenous versions, such as cefepime and penicillin, to common medications that included sulfonamides and ciprofloxacin.
The neurological effects of the antibiotics varied; 47% of patients had hallucinations or delusions, 14% had seizures, 15% showed muscle twitching and 5% lost some degree of control over their movements. Additionally, 70% of cases had abnormal EEG (electroencephalogram) tests.
Antibiotics can also interact badly with many of the other drugs older adults take, including such widely used medications as statins, blood thinners, and kidney and heart medications.
Some antibiotics also have alarming side effects in themselves. In 2013, the F.D.A. issued a warning about azithromycin, which in rare cases leads to dangerous heart arrhythmias. Another class of antibiotics, fluoroquinolones, has been found to have a number of risks. These drugs, which include the commonly-prescribed Cipro, increase the risk of tendinitis and tendon rupture, particularly in older adults. They can also cause nerve damage in the form of peripheral neuropathy, and can lead to hypoglycemia, among other concerning effects.
Seniors and their advocates need to ask questions when prescribed antibiotics and thoroughly evaluate the risks before accepting the prescription. Antibiotic therapies can be essential for the treatment of some bacterial infections, but are ineffective against viral infections like the common cold. In these cases, the patient may be better off without an antibiotic treatment. As always, an open and honest dialogue with your physician and pharmacist is critically important as you choose a path to wellness.
Existing health conditions are also important to consider when making decisions about a senior’s living environment. Oasis Senior Advisors carefully analyze factors such as lifestyle choices, location, activities of daily living, medical needs and others to find the right place for our clients.
Click here to learn more about the comprehensive resources we provide.